Thank you for writing this blog. It’s very informative. Also, nice job on TLC.
Anyway, my question deals with Topical Steroids, Topical Antibotics, Rogaine and hairloss. I’m 32yrs old and have been using Propecia (7.5yrs) Rogaine(4yrs) and have maintained my hair pretty well until recently. Over the years I’ve also had a red inflammed scalp with what looked like bumps or pimples, and itch. I went to hair specialist/ dermatologist in my area and they gave me lidex and diagnosed it as Seb Derm, that was about 3 years ago. The steriod took some of the itch away but my scalp was still red and bumpy. This past April it seemed to get worse after a trip to Cancun so I began using the Lidex everyday approximately 2-3 times a day and made an appointment with another Derm.
The New Derm diagnosed it as folliculitus and gave me a prescripton for EvoClin. So far I’ve been using that for about a month, 2 times a day along with my Rogaine. The New Derm said to stop the steriod. The Evoclin has stopped the itch but a few bumps and mainly the redness remain.
My question is I feel that my hair has thinned dramatically from Mid April til now. That was around the time I increase the use of the steriod. If the overuse of the steriod caused my hair to fallout will it grow back? It’s one thing to be balding but the way my scalp looks I can’t even buzz my head because my red scalp will show. Will the redness ever disappear?
Thanks for the time and keep up the good work.
With respect to your scalp condition, it seems you’re on the right track with your dermatologist. Establish a good communication line with your doctor and discuss your concerns with him/her. I really cannot comment on your state of hair loss.
If you are using Rogaine (minoxidil), I am assuming it is because you are thinning or balding. Instead of focusing on the details of what you are doing with steroids, try to get the big picture: The most common cause of thinning or balding is genetic androgenic alopecia (male pattern balding). While steroids may (or may not) contribute to some degree, I doubt it is the main reason for your hair loss but it is clearly possible. With the steroids not chronically used, the offending element from it should be obviated.